Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 31, NWS Tucson, AZ

July 26, 2014Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 26, 2014, 4:55 PM MST for Cochise County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2014, 4:55 PM MST (23:55 UTC)
Expired
Jul 26, 2014, 5:45 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS55 KTWC 262355
SVRTWC
AZC003-270045-
/O.NEW.KTWC.SV.W.0031.140726T2355Z-140727T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
455 PM MST SAT JUL 26 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF DOUGLAS...

* UNTIL 545 PM MST

* AT 448 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF             
  DOUGLAS...AND MOVING WEST AT 5 TO 10 MPH. DIME TO PENNY SIZE HAIL  
  IS ALSO POSSIBLE WITH THIS STORM. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BISBEE-DOUGLAS AIRPORT AND PIRTLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3134 10967 3156 10968 3150 10933 3134 10934
TIME...MOT...LOC 2354Z 091DEG 6KT 3141 10944

$$

MOLLERE
1 follow-up statement
817 
WWUS55 KTWC 270042
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
542 PM MST SAT JUL 26 2014

AZC003-270051-
/O.EXP.KTWC.SV.W.0031.000000T0000Z-140727T0045Z/
COCHISE AZ-
542 PM MST SAT JUL 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 545 PM MST...

THE SEVERE THUNDERSTORM OVER SOUTH CENTRAL COCHISE COUNTY NEAR 
DOUGLAS HAS DECREASED IN INTENSITY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 545 PM MST. 

LAT...LON 3134 10967 3156 10968 3150 10933 3134 10934
TIME...MOT...LOC 0041Z 091DEG 6KT 3141 10953

$$

MOLLERE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:35 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 26, 2:35 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST SAT JUL 26 2014

.SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS LATE TODAY AND
TONIGHT. WE WILL CONTINUE TO HAVE ENOUGH MOISTURE FOR SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS DURING THE UPCOMING WEEK.
SOME STORMS WILL GENERATE LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS.

&&

.DISCUSSION...SOLID DEVELOPMENT IN THE SOUTHERN WHITE MOUNTAINS
INCLUDING NORTHERN GRAHAM AND NORTHERN GREENLEE
COUNTIES...OTHERWISE STORMS ARE SLOW TO DEVELOP WITH OVERALL
COVERAGE AND INTENSITY STRUGGLING. 12Z SOUNDING HAD DECENT MOISTURE
AT 1.37 INCHES. RIGHT AT THE MOMENT WE CONTINUE TO RELY ON CONTINUED
RECYCLE OF SURGE MOISTURE WITH MODEST LOW LEVEL REINFORCEMENT. MID
LEVELS HOWEVER SHOWING SOME DRYING TRENDS WITH PRECIPITABLE WATER
VALUES UNDER 1 INCH IMMEDIATELY UPSTREAM EAST AND SOUTHEAST AS PER
BLENDED TOTAL PRECIPITABLE WATER AND GOES WATER VAPOR TRENDS.
FAVORABLE TEMPERATURE PROFILE INCLUDING -7 AT H5 FROM EARLIER MAY BE
SEEING A DEGREE OR TWO OF WARMING WITH FLUCTUATION OF THE SOUTHWEST
QUADRANT OF THE HIGH STRENGTHENING OVER THE NEXT 6 HOURS. WE SHOULD
STILL MANAGE TO COOK UP LATE DEVELOPING ACTIVITY THROUGH PORTIONS OF
SANTA CRUZ AND COCHISE COUNTY TO GO WITH THE WHITE MOUNTAIN
STORMS...BUT AREAS FURTHER WEST AND NORTH WILL HAVE TO RELY ON
OUTFLOWS AND THINGS AREN'T EXPECTED TO GET NEARLY AS ORGANIZED
TODAY. WITH SOME UNTAPPED ELEVATED CONVECTIVE POTENTIAL...KEEP AN
EYE OUT FOR LATE EVENING ACTIVITY TRIGGERED BY OUTFLOWS.

WE FINALLY BRING THE EASTERLY IMPULSE CURRENTLY NEAR THE BIG BEND
AREA OF TEXAS INTO SOUTHEAST ARIZONA TOMORROW. THAT SHOULD HELP COOK
UP A BUSY AFTERNOON AND EVENING SUNDAY.

ECMWF HAS A SECONDARY HIGH CONSOLIDATION OVER SOUTHWEST PORTIONS OF
THE STATE BY TUESDAY AND WEDNESDAY. THIS WOULD TEND TO TAMP DOWN
THUNDERSTORMS A BIT AND CONFINE THEM TO MAINLY SE PORTIONS OF THE
STATE WHILE HEATING THINGS UP A FEW DEGREES.

&&

.AVIATION...VALID THRU 27/21Z.
ENOUGH MOISTURE FOR ISOLD/SCT -TSRA/ -SHRA THIS AFTERNOON THRU
TONIGHT. EXPECT MVFR VISIBILITIES WITH +TSRA AS WELL AS POTENTIAL
WIND GUSTS TO NEAR 40-45 KTS. CLOUD DECKS GENERALLY AT 8-15K FT AGL
THIS AFTERNOON THRU TONIGHT E OF KTUS...SPREADING WEST OVERNIGHT
WITH PARTIAL CLEARING LATE. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL BE SUFFICIENT TO PROVIDE SCATTERED
THUNDERSTORMS INTO AT LEAST THE MIDDLE OF THE UPCOMING WEEK. MUCH OF
THIS ACTIVITY WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS.
EXPECT STRONG...GUSTY AND ERRATIC WINDS NEAR THE STRONGER STORMS.
OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR WITH OCCASIONAL
GUSTS DURING THE AFTERNOON HOURS DUE TO DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/BROST

In the hours before

Special weather statement, Jul 26, 4:39 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
439 PM MST SAT JUL 26 2014

AZZ509-510-270030-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
439 PM MST SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 530 PM MST...

AT 433 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SEVERAL STRONG THUNDERSTORMS WERE LOCATED SOUTHWEST AND
SOUTHEAST OF ROSE PEAK IN NORTHERN GREENLEE COUNTY AND ALSO EAST OF
THE CLIFTON AND GUTHRIE AREA. THESE STORMS WERE MOVING SOUTHWEST AT
AROUND 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DIME TO PENNY SIZE HAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...MORENCI...CLIFTON AND GUTHRIE.

LAT...LON 3275 10906 3263 10934 3330 10979 3352 10921
      3326 10905
TIME...MOT...LOC 2334Z 046DEG 8KT 3325 10919

MOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:10 PM MSTAreal Flood AdvisoryTWCPima, Pinal110 min
Jul 25, 5:12 PM MSTSpecial Weather StatementTWC63 min
Jul 26, 4:39 PM MSTSpecial Weather StatementTWCGreenlee51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.